Pseudomembranous Colitis in a Patient Treated with Paclitaxel for Carcinoma of the Breast: A Case Report

    197



    197 Views
    31 Downloads

    Download PDF

    ABSTRACT

    Introduction: The concomitant antimicrobial properties of antineoplastic agents may play a role in causing pseudomembranous colitis, which has been documented for cisplatin, cyclophosphamide and 5-fluorouracil.

    Clinical Picture: We describe the first case reported in the English literature of severe pseudomembranous colitis occurring in a patient given paclitaxel as adjuvant chemotherapy for breast cancer. There was no prior antibiotic therapy. Stool culture confirmed Clostridium difficile.

    Treatment: Oral vancomycin, metronidazole and cholestyramine led to prompt improvement of intestinal symptoms, which resolved in two weeks.

    Outcome: Repeat colonoscopy performed 3 months later showed total resolution of the colitis.

    Conclusions: Awareness of pseudomembranous colitis after paclitaxel chemotherapy can avert life-threatening complications.


    Paclitaxel was discovered in 1963 as a crude extract from the bark of the pacific yew Taxus brevifolia. Since its development, a range of anticancer activity has been demonstrated.

    This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.